Shock and Anaphylactic Shock in Dogs
Shock is caused by insufficient blood flow and oxygen to meet the body's needs. Adequate blood flow requires effective heart pumping, open, intact blood vessels, and sufficient blood volume to maintain flow and pressure. Adequate oxygenation requires an open respiratory tract and enough energy to breathe. Any condition that adversely affects the circulatory or respiratory systems can cause shock.
The cardiovascular system of an animal in shock will try to compensate for inadequate oxygen and blood flow by increasing the heart and respiratory rates, constricting the skin's blood vessels, and maintaining fluid in the circulation by reducing urinary output. This requires additional energy at a time when the vital organs aren't getting enough oxygen to carry out normal activities. After a time, shock becomes self-perpetuating. Untreated, it results in death.
Common causes of shock are hemorrhage, heart failure, anaphylactic (allergic) reactions, dehydration (heat stroke, vomiting, diarrhea), poisoning, and toxic shock associated with sepsis and peritonitis.
Signs of early shock include panting, rapid heart rate, bounding pulses, and a bright red color to the mucous membranes of the lips, gums, and tongue. Many of these signs will be missed or considered mild-perhaps regarded as signs of a dog who overexerted himself. The later signs are when most owners notice and respond to their dog's condition. Signs of late shock (the ones seen most often) are pale skin and mucous membranes, a drop in body temperature, cold feet and legs, a slow respiratory rate, apathy and depression, unconsciousness, and a weak or absent pulse.
Treatment: First, evaluate. Is the dog breathing? Is there a heartbeat? What is the extent of the injuries? Is the dog in shock?
If so, proceed as follows:
To avoid aggravating the shock:
Anaphylactic shock is an immediate, serious allergic reaction. It occurs when a dog is exposed to an allergen to which he has been sensitized. Sensitivity occurs through prior contact.
The most common drug allergen that causes anaphylactic shock is penicillin. The venom in the stings of bees and wasps can also occasionally produce anaphylactic shock. Some dogs have been known to experience shock after a vaccination, but this is not common.
Anaphylactic shock causes signs and symptoms different from those previously described for shock. Initially there may be local signs at the point of contact, including pain, itching, swelling, and redness of the skin. With acute anaphylaxis, the allergic response becomes generalized, either immediately or over the course of several hours. Signs are agitation, diarrhea, vomiting, difficulty breathing, stridor (harsh breathing sounds) from a swollen voice box, weakness, and circulatory collapse. In untreated cases, coma and death follow.
Treatment: Emergency treatment of anaphylactic shock involves administering intravenous or subcutaneous adrenaline, oxygen, antihistamines, IV fluids, and hydrocortisone-drugs not available in the home. This is why it is best to have your veterinarian give vaccines-he or she has the drugs and equipment to treat allergic reactions in time.
A dog who has had an allergic reaction to a drug in the past should not be given that drug again.
This article is excerpted from “Dog Owner’s Home Veterinary Handbook” with permission from Wiley Publishing, Inc.
Copyright © 2007 by Howell Book House. All rights reserved.
- Allergic Skin Disorders
- Bacterial Skin Diseases
- Bites and Infestations
- Diseases of Pigment
- Fungal Skin Diseases
- Medical Anatomy and Illustrations
- Noncancerous, Precancerous & Cancerous Tumors
- Oral Health Conditions
- Papules, Scales, Plaques and Eruptions
- Scalp, Hair and Nails
- Sexually Transmitted Diseases (STDs)
- Vascular, Lymphatic and Systemic Conditions
- Viral Skin Diseases
- Additional Skin Conditions